Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Sioux Falls, SD

June 11, 1998Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 1998, 6:51 PM CDT for Minnehaha County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1998, 6:51 PM CDT (23:51 UTC)
Expired
Jun 11, 1998, 7:40 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Minnehaha County, SD

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:55 PM CDTHail 1Hartford, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

428 
WUUS1 KFSD 112352 RRA
SVRFSD
SDC099-120040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT THU JUN 11 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINNEHAHA COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 740 PM CDT

* AT 649 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 12 MILES WEST OF SIOUX FALLS  OR 6 MILES
  WEST OF ELLIS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELLIS                    AROUND 655 PM CDT
  CROOKS                   AROUND 700 PM CDT
  SIOUX FALLS              AROUND 705 PM CDT
  RENNER                   AROUND 710 PM CDT
  BRANDON                  AROUND 725 PM CDT
  CORSON                   AROUND 725 PM CDT


WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

RYRHOLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:05 AM CDT, 8 hours 46 minutes earlier.

Area forecast discussion, Jun 11, 10:05 AM CDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 AM CDT THU JUN 11 1998

SFC ANALYSIS INDICATES DENSE FOG CONFINED TO TRISTATE AREA AROUND FSD.
FOG LIFTING RAPIDLY OVR REMAINDER OF FORECAST AREA THIS MRNG. EXPECT
FOG WILL ALSO LIFT FM TRISTATE AREA AROUND FSD BEFORE NOON.

STLT LOOPS INDICATE TOP OF DISTORTED COMMA CLOUD STUCTURE MOVG ACROSS
FORECAST AREA THIS MRNG. STLT LOOPS ALSO SHOW BRKS IN CLDS DVLPG OVR SD
AND NEBRASKA...SO EXPECT PREVIOUS FORECAST LOOKS GOOD CLD WISE ATTM.

WSR-88D SHOWS AREA OF SHWRS/TSTMS MOVG OVR ABR SE HALF FORECAST AREA
AND AS FAR SW AS OFK. STLT LOOPS WOULD INDICATE BREAKS IN CLDS OVR ERN
NEBRASKA. ATTM STILL EXPECT PCPN TO BECOME MORE SCT AND BREAKS IN CLDS
TO CONT. HAVE UPDATED FOR FOG IN TRISTATE AREA...BUT WILL MONITOR FOR
UPDATES OVR REMAINDER OF AREA.

.FSD...NONE

BLOOM

In the hours before

Local storm report, Jun 11, 6:04 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
604 PM CDT THU JUN 11 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    TRIPP                     SD   .75 INCH HAIL
06/11/98   HUTCHINSON

0518 PM    4 N KAYLOR                SD   1 INCH HAIL
06/11/98   HUTCHINSON
Local storm report, Jun 11, 6:04 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
604 PM CDT THU JUN 11 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    TRIPP                     SD   .75 INCH HAIL
06/11/98   HUTCHINSON

0518 PM    4 N KAYLOR                SD   1 INCH HAIL
06/11/98   HUTCHINSON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:05 PM CDTSevere Thunderstorm WarningFSDHutchinson30 min
Jun 11, 5:35 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.